Science You Can Use: Could your blood pressure medication be causing breastfeeding pain?

A recent case study has raised an interesting issue:  For women with a vascular condition called Raynaud’s phenomenon, could taking a certain blood pressure medication – Labetalol – cause breastfeeding pain?*

This article told the story of a woman in the U.K. who began taking the blood pressure medication Labetalol during her pregnancy for pregnancy induced hypertension.  In this and her prior pregnancy, when she began the medication she developed symptoms of Raynaud’s vasospasm of the nipple, notably pain and color changes.  While she had never been diagnosed with Raynaud’s, she reported that in cold temperatures her toes would turn white and that on very cold days she could have nipple pain.

During her first pregnancy she began taking Labetalol late in her pregnancy and her nipples became “excruciatingly painful.”  This was unrelated to cold weather as it was in the summer and she did not use air conditioning.  She breastfed for five weeks and had pain while nursing until the medication was stopped.  The same thing happened in the second pregnancy, and she breastfed for two days.

What is Raynaud’s vasospasm of the nipple?  It’s a sudden constriction of blood vessels which limits blood flow and causes color changes.  It’s often seen in the hands and feet during cold weather.

It’s thought that up to 20% of women of childbearing age may experience Raynaud’s.   Because the burning pain of thrush and Raynaud’s is similar, they are easily confused, and mothers are sometimes treated repeatedly for thrush when the culprit is Raynaud’s.

Typical symptoms in breastfeeding are:

  • A burning pain, felt during and sometimes after the feeding, that isn’t improved by correcting the latch.  This pain is similar to the burning pain experienced by mothers with thrush.  It may occur during pumping as well.
  • Nipples that turn white, blue, or red (or some combination of these colors) after or in between feedings, especially when exposed to cold air.
  • For some women (but not all), the symptoms start during pregnancy.  And for some women, a similar reaction occurs in their hands or feet when exposed to cold.

Raynaud’s is seen more often in women who have an autoimmune diseases such as rheumatoid arthritis, and symptoms may be more common during colder times of the year.  It’s also thought to be made worse by caffeine, emotional stress, and ergotamines (vasoconstrictors such as those found in some migraine medications for acute pain relief).

There are a variety of remedies for Raynaud’s vasospasm of the nipple, from controlling temperature to a prescription medication.  I list them, along with the available research, here.

Labetalol is a vasoconstrictor, so it would make sense that it would exacerbate a painful constriction of blood vessels in the nipple.  It’s described by the authors as a “first line” medication in the U.K. for hypertension in pregnancy, though there are others with different effects.

To be crystal clear, the authors were not suggesting that women stop taking blood pressure medication, and that is not my intent in highlighting this case, either.

The authors do, however, discuss whether certain medications might be preferable over Labetalol in these situations given the possibility that women with Raynaud’s may be more likely to not breastfeed or wean prematurely when these symptoms occur.  There are other options – vasodialators such as nifedipine, a drug sometimes used to treat Raynaud’s – which are less likely to cause these symptoms.

They also argue that “Obstetricians need to discuss with mothers the implications of untreated hypertension and its potential risks and balance this condition with the risks and benefits of treatment with antihypertensives to allow patients to make an informed decision.”

Interestingly, another study on Raynaud’s and breastfeeding was just published, and it showed that the drug nifedipine (a vasodialator) was effective in treating Raynaud’s vasospasm of the nipple in nearly all cases.  You’ll find links to other studies on nifedipine here.

Did you have Raynaud’s vasospasm of the nipple?  Were you taking blood pressure medication?

*Please note that pregnancy induced hypertension and other blood pressure problems are serious conditions.  If you suspect that your blood pressure medication is causing nipple pain you should speak with your health care provider.  Never make any changes to your medications without such consultation.  This information is provided for educational – and not medical – purposes.



Related Posts Plugin for WordPress, Blogger...


4 Comments | Last revised on 02/05/2013


This entry was posted in Blog, Main Content, Science News and tagged , , , , , , , , , . Bookmark the permalink.

4 Responses to Science You Can Use: Could your blood pressure medication be causing breastfeeding pain?

  1. Diana H. says:

    Thanks for the info–I took a blood pressure med of the same class, propranolol, during pregnancy and while breastfeeding. Both of these meds are beta blockers. I did develop Raynaud’s, but up to this point I credited it to exclusive pumping for a NICU baby. Very interesting article.

  2. Thanks for the helpful article.I have treated several mothers with Raynauds of the nipples with success over the years. I usually follow Jack Newman’s approach, starting with a trial of vitamin B6 and then adding nifedipine if there is partial or no response (both a safe for the baby). I have never had a patient on labetolol complain of Raynauds but will be sure to make note of this in the future.

    It is important to ask moms with burning or shooting breast pain about the color of their nipples. Sometimes they are not aware of the color change until they go home and pay attention to the color and pain. If it is unclear, I ask them to take a photo of their possibly blanched nipples and to show me the photo (if they are comfortable doing this of course). That makes the diagnosis more straight forward. Before making the diagnosis, it is important to make sure that a poor latch is not the cause of the blanching.
    Diana Mayer MD FAAP IBCLC FABM
    Chairman, Department of Pediatrics
    CentraState Medical Center

  3. Bionic mama says:

    I had a terrible time getting real help for my severe raynaud’s of the nipple and wrote about the experience here (and elsewhere on my blog): http://bionicmamas.com/2011/04/26/better-living-through-chemistry/

    I was not taking any medications except singular and had not otherwise hd symptoms prior to breastfeeding, though I do have migraine.

    It is not an exaggeration to say that nifedipine, when I finally found someone willing to prescribe it, saved my relationship with my son, if not my life. I wish I had been able to get it sooner than 8 weeks, instead of messing around with a bunch of herbs and compresses that did nothing, while being told I was making much of a minor problem. I think those working with nursing mothers should consider starting with nifedipine first, concurrent with supplements, etc., then doing a trial of going off of it once the other, slower methods have had a chance to build up. That way, the mother gets relief right away, instead of wondering whether she’s giving things enough time to work while continuing to suffer.

  4. Cara says:

    I developed pre eclampsia during pregnancy & was prescribed a combination of labetalol & candesarten afer the baby was born (during pregnancy I was on methyldopa). After the baby was born & labetalol commenced I developed raynauds of the nipple. Aside from the pain I also suspect the raynauds is affecting the speed at which my milk is released, as my baby nurses for very long periods of time & is never satisfied.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>